Illinois, 2003

Hail in Illinois, May 9, 2003

May 9, 2003 · NWS PAH · 4 events in 3 counties and zones

Severe thunderstorms moved southeast from central Illinois, bringing large hail to several locations north of a line from Carbondale to Harrisburg. Tennis-ball size hail was photographed at Ina, about 8 miles south of Mount Vernon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms moved southeast from central Illinois, bringing large hail to several locations north of a line from Carbondale to Harrisburg. Tennis-ball size hail was photographed at Ina, about 8 miles south of Mount Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 1:00 AM CST, 18 hours 50 minutes earlier.

Area forecast discussion, May 9, 1:00 AM CST, 18 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI MAY 9 2003

MESOETA PAINTS UPSTREAM CONVECTION INTO NRN REACHES OF FA THIS AM.
THAT MAY WEAKEN THE CAP...IF NOT...MESOETA EJECTS UPPER PERTURBATION
ACROSS FA 18-21Z...WHEN LOWER ATMOSPHERE IS SUFFICIENTLY
DESTABILIZED TO SUPPORT UPDRAFTS. THIS PERTURBATION COULD BE ENOUGH
TO BREAK 9-11C H7 CAP...IF IT IS NOT WEAKENED ALREADY FROM AM
CONVECTION. WL THEREFORE GO UP TO CHC CAT FROM SLIGHT CHC FOR
CONVECTION TODAY. AFTER THAT SHOULD BE A LULL THOUGH A CONTINUING
LOW CHC POP THRU SAT. COLD FRONT STILL POISED FOR SAT NIGHT W/BEST
POPS THEN. STILL AWAITING THE REST OF THE EXTENDED GUIDANCE BUT SO
FAR SUNDAY-POST IS STILL LOOKING COOLER/DRIER TO START THE WORKWEEK
W/NEXT CHC PCPN COMING BY WED-THU. MAY SEEK TO SHIFT FM CONVECTIVE
TO STRATIFORM PCPN MID WEEK NEXT WITH SHOWALTERS WELL INTO THE
POSITIVE RANGE. OTHERWISE ANTICIPATE LTL CHANGE TO GOING FORECAST.

.PAH...NONE.
Hazardous weather outlook, May 9, 4:00 AM CST, 15 hours 50 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE LOWEST
LAYERS OF THE ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT
THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE DAY WEARS ON.
HOWEVER...WARMING ALOFT COULD CAP OFF THE ATMOSPHERE AND
INHIBIT THUNDERSTORM DEVELOPMENT. AN UPPER AIR DISTURBANCE MOVING IN
THIS AFTERNOON MAY BE JUST ENOUGH TO BREAK THE CAP AND IF IT
DOES...THUNDERSTORM DEVELOPMENT WILL BE QUICK WITH STORMS BECOMING
STRONG TO POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST
CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT
LATE SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Local storm report, May 9, 1:56 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    1NW OTWELL                IN   0.75 INCH HAIL
05/09/03   PIKE                           REPORTED BY TRAINED
                                          SPOTTERS

0247 PM    GLEZEN                    IN   1.00 INCH HAIL
05/09/03   PIKE                           REPORTED BY TRAINED
                                          SPOTTERS

0252 PM    2E CAMPBELLTOWN           IN   1.00 INCH HAIL
05/09/03   PIKE                           REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 9, 2:06 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    WINSLOW                   IN   1.00 INCH HAIL
05/09/03   PIKE                           REPORTED BY PIKE COUNTY
                                          SHERIFFS OFFICE
Special weather statement, May 9, 4:15 PM CST, 3 hours 35 minutes before
ILZ075-076-080>082-084-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT FRI MAY 9 2003

A CLUSTER OF STRONG THUNDERSTORMS WEST OF I-57 IN ILLINOIS...WILL
CONTINUE TO MOVE EAST AT 35 MPH. STRONG GUSTY WINDS...HEAVY RAIN...
AND SMALL HAIL CAN BE EXPECTED WITH THESE THUNDERSTORMS. THROUGH
600 PM...THE STORMS WILL IMPACT AREAS ALONG AND JUST SOUTH OF I-64...
SUCH AS DUQUOIN...SESSER...TAMAROA....MOUNT VERNON...DAHLGREN...AND
MILL SHOALS.

DB
Special weather statement, May 9, 5:54 PM CST, 1 hour 56 minutes before
INZ081-082-086>088-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT FRI MAY 9 2003

...SEVERE THUNDERSTORM WATCH NUMBER 318 FOR SOUTHWEST INDIANA WILL
BE ALLOWED TO EXPIRE AT 800 PM CDT...

THE SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 800 PM CDT (800 PM EST)
FOR THE FOLLOWING COUNTIES IN SOUTHWEST INDIANA...

GIBSON...PIKE...VANDERBURGH...SPENCER AND WARRICK.

FOR THOSE PERSONS LIVING OR TRAVELING ACROSS THIS EVENING...PLEASE
REMAIN ALERT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT LATER TONIGHT.
A FEW OF THESE STORMS COULD PRODUCE HEAVY RAINFALL...AS WELL AS THE
POTENTIAL FOR SEVERE WEATHER.

SMITH
Local storm report, May 9, 6:04 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    2N INA                    IL   1.25 INCH HAIL
05/09/03   JEFFERSON                      REPORTED BY TRAINED
                                          SPOTTERS

0700 PM    INA                       IL   1.75 INCH HAIL
05/09/03   JEFFERSON                      REPORTED BY TV WEATHER
                                          SPOTTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wayne

When
May 9, 7:50 PM CST
Where
Wayne County, Enterprise
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.517, -88.350

Hail, Wayne

When
May 9, 8:09 PM CST
Where
Wayne County, Cisne
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.517, -88.433

Hail, Edwards

When
May 9, 8:24 PM CST to 8:25 PM CST
Where
Edwards County, 1 mi W of West Salem
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -88.033

Hail, Wabash

When
May 9, 8:34 PM CST
Where
Wabash County, Lancaster
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.550, -87.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352928, 5352927, 5352929, 5352930.